Alert archive / South Carolina / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 34, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at May 29, 2014, 7:47 PM EDT for Calhoun County, Clarendon County, Orangeburg County, South Carolina. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 29, 2014, 7:47 PM EDT (23:47 UTC)
- Expired
- May 29, 2014, 8:30 PM EDT
- In force
- 43 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
Counties Calhoun County, SC, Clarendon County, SC, Orangeburg County, SC
The radar
The Columbia radar (KCAE), 62 km from the middle of the area, began a volume at 23:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 11.8 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 174 J/kg
- Mixed-layer CIN
- -111 J/kg
- Mixed-layer LCL
- 1257 m above ground
- 0-6 km bulk shear
- 2 kt
- 0-1 km storm-relative helicity
- -20 m²/s²
- 0-3 km storm-relative helicity
- 7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 7:35 PM EDT, 12 minutes earlier.
Area forecast discussion, May 29, 7:35 PM EDT, 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 735 PM EDT THU MAY 29 2014 .SYNOPSIS... A COLD FRONT WILL PUSH SOUTHWARD INTO THE NORTHERN PORTION OF SOUTH CAROLINA THIS EVENING...AND THEN CONTINUE SLOWLY SOUTHWARD INTO THE SOUTHERN PORTIONS OF THE AREA THROUGH FRIDAY NIGHT/EARLY SATURDAY. THIS FRONT WILL STALL JUST SOUTH OF THE AREA SUNDAY...WHILE DRIER AIR PUSHED INTO THE FORECAST AREA FROM THE NORTH TO START OFF THE WEEK. && .NEAR TERM /THROUGH FRIDAY/... SCATTERED CONVECTION CONTINUES ACROSS MUCH OF THE FORECAST AREA. STORMS HAVE BEEN BELOW SEVERE LIMITS BUT ARE SLOW MOVING...AND WITH HIGH PWAT...LOCALLY HEAVY RAIN IS OCCURRING IN A FEW SPOTS. EXPECT CONVECTIVE ACTIVITY TO DIMINISH SOMEWHAT AFTER SUNSET. HAVE GRADUALLY POPS THIS EVENING INTO THE OVERNIGHT HOURS...WITH HIGHER POPS MAINLY ACROSS THE NORTHERN COUNTIES CLOSER TO SLOW MOVING COLD FRONT. CONVERGENCE ASSOCIATED WITH THE FRONT AND INTERACTING OUTFLOW BOUNDARIES SUPPORT A CONTINUED CHANCE OF THUNDERSTORMS TONIGHT. THE SPC AND CAE WRF INDICATE SCATTERED COVERAGE MAINLY IN THE NORTHERN AND NORTHEAST PART OF THE FORECAST AREA THROUGH LATE TONIGHT. WILL KEEP CHANCE POPS FOR OVER THE AREA FOR THE REST OF THE EVENING...DIMINISHING TO SLIGHT CHANCE/LOW CHANCE LATE TONIGHT. THE TEMPERATURE GUIDANCE WAS CLOSE WITH LOWS IN THE UPPER 60S. && .SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/... UPPER LEVEL LOW WILL CONTINUE TO SLOWLY ERODE OVER THE WESTERN GULF STATES WITH THE WEAK FRONT ACROSS THE CENTRAL ATLANTIC STATES EDGING SOUTHWARD INTO THE AREA FRIDAY. THE FRONT THE SLOWLY TRACK THROUGH THE THE NORTHERN MIDLANDS ON FRIDAY...BE STRETCHED ACROSS THE CENTRAL MIDLANDS ON SATURDAY...FINALLY MOVING SOUTH OF THE AREA EARLY SATURDAY NIGHT. WITH THE FRONT MOVING INTO THE AREA ON FRIDAY AND INSTABILITY MODERATE EXPECT THUNDERSTORM COVERAGE TO THE THE HIGHEST SO FAR THIS WEEK. SEVERE THUNDERSTORM CONCERN FOR FRIDAY REMAINS LOW AS WET BULB ZERO HEIGHTS WILL BE AROUND 12 KFT AND FREEZING LEVELS OVER 13 KFT...HOWEVER WITH PWAT VALUES BEING 1.7 INCHES OR GREATER ACROSS THE CENTRAL MIDLANDS AND CSRA DAMAGING WINDS FROM PRECIPITATION LOADING WILL AGAIN BE POSSIBLE. LOCALIZED HEAVY RAINFALL WILL ALSO BE POSSIBLE AS WINDS THROUGH THE COLUMN WILL BE 20 KNOTS OR LESS. ON SATURDAY PWAT VALUES WILL BE 1.5 INCHES OR GREATER THROUGH THE CENTRAL MIDLANDS AND CSRA WITH DRIER AIR MOVING INTO THE NORTHERN MIDLANDS. THIS WILL CREATE ANOTHER ROUND OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WITH HIGHEST CHANCES OF CONVECTION ACROSS THE CSRA WHERE CONVERGENCE AHEAD OF THE FRONT WILL BE STRONGEST...WHILE DRIER AIR ENTERING THE NORTHERN MIDLANDS WILL HELP SUPPRESS CONVECTION. THE POTENTIAL FOR SEVERE THUNDERSTORMS WILL AGAIN BE LOW...HOWEVER WITH WEAK WINDS ALOFT PERSISTING AND RESULTING IN SLOW MOVING CELLS THE POTENTIAL FOR LOCALIZED HEAVY RAINFALL WILL CONTINUE. TEMPERATURES WILL BE IN THE MIDDLE TO UPPER 80S FOR AFTERNOON HIGHS WITH OVERNIGHT LOWS IN THE MIDDLE TO UPPER 60S. && .LONG TERM /SUNDAY THROUGH THURSDAY/... MODELS ARE IN GOOD AGREEMENT AND HAVE BEEN CONSISTENT OVER THE PAST SEVERAL RUNS FOR THE LONG TERM. UPPER LEVEL RIDGING WILL BE OVER THE REGION THROUGH MONDAY WITH THE UPPER LEVEL PATTERN BECOMING MORE ZONAL FOR TUESDAY ONWARD. THE FRONT MOVE JUST SOUTH OF THE AREA SUNDAY AND STALL AS HIGH PRESSURE JUST OFFSHORE OF NC TAKES CONTROL OF THE AREA. THIS WILL KEEP DRIER AIR OVER THE FORECAST AREA FOR SUNDAY AND MONDAY WITH MOISTURE RETURNING TO THE AREA MONDAY NIGHT AS THE NEXT COLD FRONT TRACKS TOWARD THE AREA FROM THE WEST. THIS WILL BRING CHANCES OF SHOWERS AND THUNDERSTORMS BACK INTO THE FORECAST FOR TUESDAY AND WEDNESDAY. TEMPERATURES THROUGH THE LONG TERM WILL BE NEAR NORMAL. && .AVIATION /00Z FRIDAY THROUGH TUESDAY/... A COLD FRONT APPROACHING FROM THE NORTH WILL BE IN THE AREA TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE REGION BUT BASED ON RADAR TRENDS...NOT EXPECTED TO IMPACT TERMINALS THIS EVENING. CONVECTION SHOULD DIMINISH DURING THE EVENING AS INSTABILITY WEAKENS. HIGH LOW-LEVEL MOISTURE MAY LEAD TO STATUS AND FOG DURING THE EARLY MORNING HOURS BUT CONFIDENCE LOW. EXTENSIVE MID AND HIGH LEVEL CLOUDS LIKELY. THE GFS MOS AND LAMP PLUS NAM MOS WERE CONSISTENT INDICATING IFR OR MVFR FOG AT THE RIVER VALLEY TERMINALS OF AGS AND DNL. FRONTAL BOUNDARY/TROUGH ACROSS THE AREA FRIDAY WITH HIGH- LOW LEVEL MOISTURE AND MODERATE INSTABILITY WILL RESULT IN SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS IN THE AFTERNOON. BRIEF MVFR/IFR RESTRICTIONS POSSIBLE IN THUNDERSTORMS. EXTENDED AVIATION OUTLOOK...MOISTURE ASSOCIATED WITH THE REMNANTS OF A STALLED FRONT WILL CONTINUE THROUGH MOST OF THE PERIOD. EXPECT RESTRICTIONS AT TIMES MAINLY FROM AFTERNOON AND EVENING THUNDERSTORMS AND EARLY MORNING STRATUS AND FOG. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. &&
Hazardous weather outlook, May 29, 5:17 AM EDT, 14 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 517 AM EDT THU MAY 29 2014 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-300930- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 517 AM EDT THU MAY 29 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE LOCALLY HEAVY RAIN...ALONG WITH STRONG GUSTY WINDS AND SMALL HAIL. CAN NOT RULE OUT AN ISOLATED SEVERE STORM OR FLASH FLOOD EVENT WITH THE SLOW MOVING STORMS THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 29, 2:34 PM EDT, 5 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
234 PM EDT THU MAY 29 2014
SCZ016-291915-
CHESTERFIELD-
234 PM EDT THU MAY 29 2014
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHESTERFIELD COUNTY
THROUGH 315 PM EDT...
AT 227 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...8 MILES EAST OF PATRICK...WITH NEARLY
STATIONARY MOVEMENT.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
CHERAW AND CHESTERFIELD...
GUSTY WINDS OF 40 TO 50 MPH...SMALL HAIL AND FREQUENT CLOUD TO
GROUND LIGHTNING WILL BE POSSIBLE WITH THESE STORMS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV TO RELAY
SEVERE WEATHER REPORTS. &&
LAT...LON 3460 7980 3454 7983 3449 7989 3448 7996
3449 7999 3448 8007 3452 8028 3466 8027
3477 8017 3470 7987 3468 7985 3465 7979
3461 7978
TIME...MOT...LOC 1832Z 200DEG 1KT 3455 7991
HCSpecial weather statement, May 29, 4:42 PM EDT, 3 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
442 PM EDT THU MAY 29 2014
SCZ027-030-292130-
AIKEN-LEXINGTON-
442 PM EDT THU MAY 29 2014
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LEXINGTON AND AIKEN
COUNTIES THROUGH 530 PM EDT...
AT 437 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...7 MILES NORTHWEST OF WAGENER...MOVING NORTHEAST
AT 10 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...PELION.
GUSTY WINDS OF 35 TO 45 MPH...SMALL HAIL AND FREQUENT CLOUD TO
GROUND LIGHTNING IS EXPECTED WITH THESE STORMS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV TO RELAY
SEVERE WEATHER REPORTS. &&
LAT...LON 3397 8140 3390 8125 3377 8114 3353 8135
3375 8166
TIME...MOT...LOC 2041Z 234DEG 7KT 3373 8144
HCSpecial weather statement, May 29, 5:32 PM EDT, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
532 PM EDT THU MAY 29 2014
SCZ022-292200-
KERSHAW-
532 PM EDT THU MAY 29 2014
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF KERSHAW COUNTY
THROUGH 600 PM EDT...
AT 529 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...6 MILES WEST OF BETHUNE...NEARLY STATIONARY.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...CASSATT AND BETHUNE.
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
DIME SIZE HAIL...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV TO RELAY
SEVERE WEATHER REPORTS. &&
LAT...LON 3434 8033 3434 8036 3431 8036 3428 8044
3427 8043 3425 8045 3442 8062 3455 8040
3450 8033 3444 8033 3439 8029 3437 8028
TIME...MOT...LOC 2132Z 321DEG 2KT 3441 8045
HCSpecial weather statement, May 29, 5:55 PM EDT, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
555 PM EDT THU MAY 29 2014
GAZ063-292230-
MCDUFFIE-
555 PM EDT THU MAY 29 2014
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF MCDUFFIE COUNTY
THROUGH 630 PM EDT...
AT 555 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR DEARING...DRIFTING EAST-NORTHEAST 5 MPH.
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...
PEA SIZE HAIL...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV TO RELAY
SEVERE WEATHER REPORTS. &&
LAT...LON 3348 8239 3346 8238 3342 8234 3340 8234
3337 8231 3333 8243 3334 8246 3345 8252
TIME...MOT...LOC 2155Z 252DEG 5KT 3340 8238
AWPSpecial weather statement, May 29, 6:48 PM EDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
648 PM EDT THU MAY 29 2014
SCZ031-037-038-292345-
CALHOUN-CLARENDON-SUMTER-
648 PM EDT THU MAY 29 2014
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CALHOUN...SUMTER AND
CLARENDON COUNTIES THROUGH 745 PM EDT...
AT 643 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...10 MILES WEST OF PINEWOOD...MOVING NORTHEAST AT
5 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...PINEWOOD.
GUSTY WINDS OF 40 TO 50 MPH...SMALL HAIL AND FREQUENT CLOUD TO
GROUND LIGHTNING WILL BE POSSIBLE WITH THESE STORMS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV TO RELAY
SEVERE WEATHER REPORTS. &&
LAT...LON 3354 8067 3365 8070 3377 8067 3377 8066
3375 8064 3375 8062 3378 8060 3381 8060
3382 8062 3388 8054 3361 8039
TIME...MOT...LOC 2248Z 245DEG 4KT 3370 8062
HCSpecial weather statement, May 29, 7:17 PM EDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
717 PM EDT THU MAY 29 2014
GAZ064-SCZ018-025-300015-
COLUMBIA-EDGEFIELD-MCCORMICK-
717 PM EDT THU MAY 29 2014
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF COLUMBIA...EDGEFIELD
AND MCCORMICK COUNTIES THROUGH 815 PM EDT...
AT 713 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR EVANS...MOVING NORTHEAST AT 10 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
EVANS AND MARTINEZ...
GUSTY WINDS OF 40 TO 50 MPH...SMALL HAIL AND FREQUENT CLOUD TO
GROUND LIGHTNING WILL BE POSSIBLE WITH THESE STORMS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV TO RELAY
SEVERE WEATHER REPORTS. &&
LAT...LON 3370 8221 3371 8203 3363 8188 3353 8201
3354 8203 3345 8216 3357 8225
TIME...MOT...LOC 2317Z 233DEG 8KT 3355 8212
HCThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 2:34 PM EDT | Special Weather Statement | CAE | Chesterfield | 41 min |
| May 29, 4:42 PM EDT | Special Weather Statement | CAE | Lexington | 48 min |
| May 29, 5:32 PM EDT | Special Weather Statement | CAE | Kershaw | 28 min |
| May 29, 6:48 PM EDT | Special Weather Statement | CAE | Calhoun | 57 min |
| May 29, 5:55 PM EDT | Special Weather Statement | CAE | McDuffie | 35 min |
| May 29, 7:17 PM EDT | Special Weather Statement | CAE | Columbia | 58 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.